Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 187, NWS Birmingham, AL

August 15, 2022St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2022, 3:43 PM CDT for St. Clair County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2022, 3:43 PM CDT (20:43 UTC)
Expired
Aug 15, 2022, 4:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:46 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 15, 1:46 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
146 PM CDT Mon Aug 15 2022

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Mon Aug 15 2022/

We're watching and waiting for storm development early this
afternoon as a synoptic front pushes southward into Central
Alabama. Current thinking remains the same as early this morning
for the storms to begin developing between now and 3pm across
northern Alabama and the Tennessee Valley region and sliding south
to southwestward with time as we go into the evening. Our 12z
KBMX sounding this morning presented fairly good shear aloft with
northerly to northwesterly flow between 25 and 30 knots above
400mb. Therefore we should have some good ventilation of updrafts
as storms develop this afternoon, with convective parameters
continuing to indicate the potential for isolated damaging wind
gusts up to 60mph. High-res guidance has indicated the chance that
some of these storms could become multicell clusters which could
increase the severe chances as we go into the late afternoon and
evening hours. If that occurs, rain chances will need to be
updated higher based on development and movement of the storms
through the evening. Although rainfall will be heavy at times,
these storms should be moving at a fairly good clip which should
limit the flooding potential. In the meantime, we're heating up at
a fairly good clip out ahead of the surface front, with lower 90s
in most spots, on our way to mid 90s for locations along the I-85
corridor. Heat indices should remain below advisory criteria, but
will top out between 100 and 103 degrees across the western and
southern counties as we approach 4pm.

As the storms move southward through the evening and with the loss
of daytime heating, rain chances should completely diminish after
midnight. Believe it or not, but we'll actually see some
relatively drier air push southward overnight tonight and into
the day on Tuesday behind the surface front. Drier air aloft will
also work into the area, which should limit most convective
development. We'll keep an eye on the next shortwave moving
southeastward in the deepening eastern CONUS trough that could
bring some activity into northern Alabama late on Tuesday, but
confidence in that activity holding together long enough remains
low at this time.

56/GDG

.LONG TERM...
/Updated at 0331 AM CDT Mon Aug 15 2022/

Wednesday through Sunday.

A broad-based mid-level trough centered over New York will
encompass the CONUS east of the Rockies on Wednesday. At the base
of the trough, a warm front will extend southeastward from a
surface low in Arkansas. Falling heights and a shortwave rotating
around the base of the trough will support convection early
Wednesday morning to our northwest. The evolution of this activity
will have implications to our forecast for Wednesday. Morning
showers and storms may disrupt the potential for robust afternoon
convection. However, if the warm frontal zone and warm sector
remain relatively unaffected, the advection of higher moisture
content and instability will take place along and south of I-20.
Assuming this happens, mid-level flow of 25-30kt will be
supportive of a complex of southward-moving strong to severe
thunderstorms with the potential for damaging winds. This low
confidence, conditional threat will be added to the HWO.

Models are suggesting additional upstream shortwaves and vorticity
will contribute to the reinforcement of a mid-level trough over
the Lower Mississippi Valley. This setup appears favorable for
abundant rainfall Thursday and Friday, particularly along and
south of I-20. The zone of highest rain chances should shift
eastward over the weekend as a shortwave trough moves through.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Thunderstorms are expected to develop this afternoon, near BHM,
ANB, and ASN, and push southward through the afternoon and
evening. Expect updates on timing at impacted terminals once
activity develops. For now, have handled activity with VCTS at
each location.

Outside of thunderstorm activity, VFR conditions are expected with
winds from the west becoming northwesterly at 8-10kts. Cannot rule
out a higher gust outside of any storms, up to 18kts.

14

&&

.FIRE WEATHER...

Scattered thunderstorms can be expected today as moisture
increases in the vicinity of a weak front. 20 foot winds will
become westerly at 5-8 kts ahead of the front. A brief period of
drier air returns Tuesday, before high chances return on
Wednesday. Minimum RH values will be above 40 percent each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  91  67  84  68 /  10  10  20  60  60
Anniston    69  91  69  87  69 /  20  10  10  60  60
Birmingham  70  92  71  88  70 /  20  10  20  60  60
Tuscaloosa  71  94  72  91  70 /  30  10  20  60  60
Calera      71  92  72  89  70 /  20  10  10  60  70
Auburn      71  91  72  90  70 /  30  10  10  50  60
Montgomery  73  96  73  95  73 /  50  10  10  50  60
Troy        73  95  72  95  71 /  50  20  10  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 3:31 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
331 AM CDT Mon Aug 15 2022

ALZ011>015-017>050-161145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to marginally severe storms will be possible this afternoon
and evening from generally 2 PM to 10 PM for most of Central Alabama.
Highest chances of storms will be in the west.

Heat indices will be near 105 degrees this afternoon across the
western portions of central Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorm will be possible on Wednesday afternoon
into the evening hours. Damaging wind gusts will be the primary
threat for areas along and south of Interstate 20.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening and again on Wednesday afternoon and
evening.

In the hours before

Special weather statement, Aug 15, 3:36 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT Mon Aug 15 2022

ALZ017-026-152115-
St. Clair AL-Blount AL-
336 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southeastern Blount
and central St. Clair Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springville, Ashville, Riverside, Ragland, Logan Martin Lake,
Highland Lake, Whitney Junction, St. Clair Springs, Wattsville, Holly
Springs, Caldwell, Horse Pens Forty and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8637 3395 8636 3394 8637 3394 8634
      3377 8606 3371 8612 3371 8614 3369 8614
      3367 8616 3370 8618 3369 8620 3368 8620
      3366 8618 3361 8623 3382 8651
TIME...MOT...LOC 2036Z 308DEG 18KT 3383 8641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:31 PM CDTSevere Thunderstorm WarningBMXWalker, Winston44 min
Aug 15, 3:36 PM CDTSpecial Weather StatementBMXSt. Clair39 min
Aug 15, 3:48 PM CDTSpecial Weather StatementBMXEtowah42 min
Aug 15, 4:05 PM CDTSpecial Weather StatementBMXBlount25 min
Aug 15, 4:14 PM CDTSevere Thunderstorm WarningBMXWalker, Winston33 min
Aug 15, 4:18 PM CDTSpecial Weather StatementBMXCalhoun42 min
Aug 15, 4:44 PM CDTSpecial Weather StatementBMXShelby46 min
Aug 15, 4:52 PM CDTSpecial Weather StatementBMXLamar23 min
Aug 15, 4:55 PM CDTSevere Thunderstorm WarningBMXShelby50 min
Aug 15, 5:05 PM CDTSpecial Weather StatementBMXCalhoun40 min
Aug 15, 5:20 PM CDTSpecial Weather StatementBMXCoosa40 min
Aug 15, 5:26 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega28 min
Aug 15, 5:41 PM CDTSpecial Weather StatementBMXShelby34 min
Aug 15, 6:03 PM CDTSpecial Weather StatementBMXCoosa42 min
Aug 15, 6:17 PM CDTSpecial Weather StatementBMXJefferson43 min
Aug 15, 6:23 PM CDTSpecial Weather StatementBMXTallapoosa37 min
Aug 15, 6:26 PM CDTSpecial Weather StatementBMXTallapoosa49 min
Aug 15, 6:39 PM CDTSpecial Weather StatementBMXTuscaloosa51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.